There may be certain cases where someone may need to discontinue atorvastatin, under the direct supervision of their prescribing physician. When this situation occurs, what should people expect from atorvastatin withdrawal?
What is Atorvastatin Withdrawal?
Atorvastatin withdrawal refers to a patient ceasing to use this medication, as well as how the patient reacts to stopping the medication.
Research correlates statin withdrawal to an increased risk of adverse reactions, such as cardiovascular problems. Namely, research shows that patients who stop taking statins quickly return to pretreatment levels of LDL (low-density lipoprotein, or “bad” cholesterol) and C-reactive protein (higher levels of this protein typically indicate inflammation).
Statin discontinuation can affect more than just the heart, though. One rat study, for example, also indicates that statin discontinuation can result in damage to certain parts of the brain. Specifically, this study indicates effects on the cerebral cortex, which is vital for memory, consciousness, and other important functions.
Human studies seem to support the idea that statin withdrawal can lead to at least some negative effects on the brain. For instance, one human study on patients with normal cholesterol levels suggests that acute (sudden) statin withdrawal may lead to insufficient blood flow to active neurons. Researchers from this study therefore hypothesized that this “vasoregulative dysfunction” (dysfunction of blood vessel regulation) could be linked to increased risk of vascular problems for patients following statin discontinuation. Although, further research is necessary to support this hypothesis.
All in all, research shows that statin discontinuation can increase the risk of negative events, such as cardiovascular problems. However, more research is necessary to determine the exact mechanisms for how such events occur.
Patients must always talk to their doctors before they quit or otherwise alter the way they take their statins. Research suggests that those who have recently had surgery (and must discontinue statin use because of it) are especially at risk for experiencing adverse events.
Patients who stop taking statins often report that they feel better, since they no longer have to experience the unpleasant side effects that often come from taking these medications. Even though they feel well, however, these same people must be aware that they are still at greater risk for health issues. Therefore, they should continue talking with their doctors to discuss other options for controlling their cholesterol levels in order to reduce the risk of these issues occurring.
For more information, please visit our page on atorvastatin alternatives.